Alert archive / California / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS San Diego, CA

July 25, 2021Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 25, 2021, 6:53 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2021, 6:53 PM PDT (01:53 UTC)
Expired
Jul 26, 2021, 5:39 PM PDT
In force
23 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS66 KSGX 260153
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
653 PM PDT Sun Jul 25 2021

CAZ055-056-058-060>062-065-261000-
/O.NEW.KSGX.FF.A.0005.210726T0153Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, La Quinta, Idyllwild-Pine 
Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego 
Springs, Big Bear Lake, Big Bear City, Palm Desert Country, 
Coachella, Cathedral City, Palm Desert, Crestline, Indio, 
Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, 
Running Springs, and Desert Hot Springs
653 PM PDT Sun Jul 25 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in San Diego has issued a

* Flash Flood Watch for a portion of southwest California, including 
  the following areas, Apple and El Dorado burn scars, Apple and 
  Lucerne Valleys, Coachella Valley, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains and San Gorgonio Pass Near Banning.

* Through Monday evening.

* Scattered showers and thunderstorms will impact the mountains and 
  deserts tonight through early Monday evening. The greatest 
  potential of flash flooding over the mountains is Monday 
  afternoon, but anytime over the deserts. The strongest 
  thunderstorms will be capable of dropping 1 to 2 inches of rain, 
  possibly producing flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Gregoria
3 follow-up statements
122 
WGUS66 KSGX 261036
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service San Diego CA
336 AM PDT Mon Jul 26 2021

CAZ048-262245-
/O.EXA.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino and Riverside County Valleys-The Inland Empire-
Including the cities of Moreno Valley, Ontario, Fontana, Corona, 
Riverside, San Bernardino, and Rancho Cucamonga
336 AM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in San Diego has expanded the

* Flash Flood Watch to include a portion of southwest California, 
  including the following area, San Bernardino and Riverside County 
  Valleys-The Inland Empire.

* Through this evening.

* Scattered showers and thunderstorms through early evening, some 
  with rainfall of 1 to 2 inches per hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

CAZ055-056-058-060>062-065-262245-
/O.CON.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, La Quinta, Idyllwild-Pine 
Cove, Lucerne Valley, Apple Valley, Banning, Hesperia, Borrego 
Springs, Big Bear Lake, Big Bear City, Palm Desert Country, 
Coachella, Cathedral City, Palm Desert, Crestline, Indio, 
Victorville, Wrightwood, Julian, Pine Valley, Lake Arrowhead, 
Running Springs, and Desert Hot Springs
336 AM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest California, including the following areas, 
  Apple and Lucerne Valleys, Coachella Valley, Riverside County 
  Mountains, San Bernardino County Mountains, San Diego County 
  Deserts, San Diego County Mountains and San Gorgonio Pass Near 
  Banning.

* Through this evening.

* Scattered showers and thunderstorms will impact the mountains and 
  deserts tonight through this evening. Thunderstorms could produce 
  1 to inches of rainfall per hour. Isolated rainfall to 3 inches in 
  one hour is possible, mainly in the mountains in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

17
780 
WGUS66 KSGX 262031
FFASGX

Flood Watch
National Weather Service San Diego CA
131 PM PDT Mon Jul 26 2021

CAZ048-055-056-058-060>062-065-270300-
/O.CON.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, Ontario, La Quinta, 
Idyllwild-Pine Cove, Fontana, Coachella, Apple Valley, Indio, 
Banning, Hesperia, Borrego Springs, Riverside, Big Bear Lake, Big 
Bear City, Palm Desert Country, Lucerne Valley, Cathedral City, Palm 
Desert, Crestline, Wrightwood, Corona, Victorville, San Bernardino, 
Moreno Valley, Julian, Pine Valley, Lake Arrowhead, Running Springs, 
Desert Hot Springs, and Rancho Cucamonga
131 PM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The Flash Flood Watch continues for

* Flash Flood Watch for a portion of southwest California, including 
  the following areas, Apple and El Dorado burn scars, Apple and 
  Lucerne Valleys, Coachella Valley, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains and San Gorgonio Pass Near Banning.

* Until 8 PM PDT this evening.

* Scattered showers and thunderstorms will impact the mountains and 
  deserts this afternoon into early evening. Thunderstorms could 
  produce 1 inch of rainfall in one hour. Isolated rainfall to 3 
  inches in one hour is possible, mainly in the mountains in the 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MM
580 
WGUS66 KSGX 270039
FFASGX

Flood Watch
National Weather Service San Diego CA
539 PM PDT Mon Jul 26 2021

CAZ048-055-056-058-060>062-065-270145-
/O.CAN.KSGX.FF.A.0005.000000T0000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Bernardino County Mountains-Riverside County Mountains-San Diego
County Mountains-Apple and Lucerne Valleys-Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, Ontario, La Quinta, 
Idyllwild-Pine Cove, Fontana, Coachella, Apple Valley, Indio, 
Banning, Hesperia, Borrego Springs, Riverside, Big Bear Lake, Big 
Bear City, Palm Desert Country, Lucerne Valley, Cathedral City, Palm 
Desert, Crestline, Wrightwood, Corona, Victorville, San Bernardino, 
Moreno Valley, Julian, Pine Valley, Lake Arrowhead, Running Springs, 
Desert Hot Springs, and Rancho Cucamonga
539 PM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southwest California, 
including the following areas, Apple and Lucerne Valleys, Coachella 
Valley, Riverside County Mountains, San Bernardino County Mountains, 
San Bernardino and Riverside County Valleys-The Inland Empire, San 
Diego County Deserts, San Diego County Mountains and San Gorgonio 
Pass Near Banning has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 1:59 PM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 1:59 PM PDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
159 PM PDT Sun Jul 25 2021

.SYNOPSIS...
An upper level disturbance in the easterly flow will continue to
bring significant moisture into Southern California through
Monday. Extensive cloudiness, high humidity, and cooler weather
will accompany this system. Periods of showers and isolated
thunderstorms will develop as well, with a threat of locally heavy
rainfall. Drier air will arrive from the southwest on Tuesday,
limiting any additional thunderstorm development and returning
seasonally warm weather inland for much of the week. Late in the
week a return of monsoonal flow could spark more showers and
thunderstorms into next weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon... Radar and satellite show some light showers
with isolated tstms moving southwest across the region. Several
strong tstms have developed over higher terrain in eastern
Riverside County and tstms are beginning to develop over the mtns
of San Diego County. Deep convection is expected to continue in
various locations through tomorrow afternoon. Meanwhile, the
marine layer continues to provide low clouds at the beaches which
will likely spread at least a few miles inland tonight.

from previous discussion...
The subtropical wave with a closed low over the northern Gulf of
California is moving westward, bringing with it a very moist
atmosphere. This very wet airmass will advect over SoCal through
Monday with brisk easterly winds aloft, and scattered showers and
isolated thunderstorms, and will bring a threat of heavy rainfall
rates and local flash flooding, mainly on Monday afternoon.
Please see the HYDROLOGY discussion below. Extensive cloud cover
and high humidity will keep daytime temperatures well below
seasonal normals away from the coast both today and Monday.

As the wave passes on Monday, the mid and high clouds will
decrease and winds aloft will turn southerly and weaken. With
enough heating, thunderstorms will likely develop over the
mountains and desert areas, but areas west of the mountains should
be drying.

For the middle of the week, drier S-SW flow aloft will limit any
further shower and thunderstorm development, confining any such
development to the mountains and high deserts. It will also be
warmer, with daytime temperatures back to seasonally warm levels
inland. Onshore flow will keep the coast moderated with occasional
marine clouds.

Multiple deterministic and probabilistic models indicate another,
weaker easterly wave could move through SoCal late in the week.
The GFS ensemble members are generally wetter at sites across
SoCal, and the European model ensemble members are trending that
way as well.

&&

.HYDROLOGY...
Satellite data shows precipitable water values of about 1.5 inches
or more over SoCal this afternoon. Numerical models show these values
rising slowly to around two inches through Monday. Radar shows
some light showers with isolated tstms moving southwest across the
region this afternoon. Most of this moisture is aloft (above
10,000 ft) and as a result, the tstms have formed over higher
terrain. So far the storms haven't produced any significant
impacts but the potential exists for periods of heavy rainfall,
small hail and gusty winds.

For late tonight through Monday morning, the trough currently to
our southeast will be moving over SoCal. This will help to
generate more widespread showers. Models show the heaviest
concentration over northern parts of the forecast area where
convergence will be maximized. Some locally moderate rainfall
rates (1/4-1/2 in/hr) will be possible even without notable
instability. By midday Monday through late Monday afternoon, the
clouds will be clearing and models indicate there will be heating
over the mountains. Instability increases substantially and
strong thunderstorms could then develop over the mountains and
deserts. High resolution probabilistic guidance indicates a less
than 20% chance of rainfall rates exceeding 0.5 inches per hour
through Monday morning. By Mon afternoon, that probability
increases to 30%-40% in some areas. Coupled with weakening flow
aloft, this increases the chances for localized flash flooding Mon
afternoon, mainly over the mtns and adjacent desert slopes.

With regard to runoff and flooding...Given that variations in hires
model solutions and the forecast amount of clouds with limited
instability, the threat of flash flooding will be low through this
evening. An isolated thunderstorm could develop with sufficient
heating, but the strong flow aloft limit any heavy rain threat.
Later tonight into Monday morning as dynamic forcing increases,
light to moderate rainfall will be more widespread, with San
Bernardino County favored for heaviest amounts and significant
runoff. Once the trough moves to the northwest, more heating is
possible. This will increase the threat for high rainfall rates
(1+ in/hr) and flash flooding, moving from south to north over the
mountains and deserts beginning midday Monday and spreading north
through early Monday evening.

&&

.AVIATION...
252030Z...Coast/Valleys...Mostly BKN clouds at/above 10000 ft MSL
will occur this afternoon through Mon, along with a slight chance of
-TSRA tonight through Mon. Areas of BKN-OVC stratus with bases 1000-
1500 ft MSL and tops to 2000 ft MSL will redevelop this evening,
mostly starting 01Z-06Z and continue through Monday morning within
20 miles of the coast. Most surface vis will remain above 5 miles.

Mountains/Deserts...SCT=BKN clouds at/above 10000 ft MSL will occur
through Mon with a chance of TSRA and associated CBs with bases 8000
ft MSL and tops to 40000 ft MSL and associated strong up/downdrafts,
with highest chances in the afternoons/evenings.

&&

.MARINE...
There is a slight chance of a thunderstorm over the coastal waters
tonight and Monday. If thunderstorms occur, the primary threat will
be cloud to water lightning.

&&

.BEACHES...
There is a slight chance of a thunderstorm at the beaches tonight
and Monday. If thunderstorms occur, the primary threat will be cloud
to ground lightning.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/HYDROLOGY...PG
AVIATION/MARINE...Maxwell.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:11 AM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Jul 26, 3:29 AM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Jul 26, 4:53 AM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Jul 26, 6:32 AM PDTAreal Flood AdvisorySGXRiverside2 hr

Nearby

Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.